Jump to content
Important Survey - Please Participate ×

Saying Hello


[ga...]

Recommended Posts

I became addicted to Ativan by taking it exactly as prescribed by my doctor. I've come to learn this is happening to a lot of people. I've also learned that doctors don't necessarily "know best" and that I must advocate for myself or I'll fall through the cracks.
Link to comment
Share on other sites

Hello gaforpled,

 

Welcome to Benzo Buddies! Yes, it's sad but true that many of us become dependent on benzos simply by taking the medications prescribed by our doctors, sometimes without receiving adequate information about the ramifications of the drug. That was certainly the case for me. One thing I did learn from this is to be proactive about my health, and I will forever.

 

How long have you been taking Ativan and at what dose?

 

Many people don't have serious issues withdrawing from these types of drugs.  However, a slow taper can help to minimize withdrawal symptoms. Generally a reduction of no more than 5-10% every 10-14 days is recommended. I'll give you a link to the General Taper Plans for additional information.

 

I'll also give you a link to the Ashton Manual, an excellent resource about these types of drugs and how to withdraw. It was written by an expert in the field.

 

It certainly was freeing to not be tethered to a prescription bottle, so going through the tapering process was well worth the effort. Being benzo free and healed is pretty amazing. We'll support you while you are on your journey to be benzo free. Please do ask questions, we're here to help.

 

The Ashton Manual

 

General Taper Plans

 

pianogirl  :)

 

 

 

 

 

Link to comment
Share on other sites

Hi pianogirl,

 

I've been taking antidepressants for about 24 years, and am currently on 100 mg/day Cymbalta. A horrible situation at work plus my seriously ill son led to scary anxiety symptoms but my g.p. didn't recognize them for what they were and I had no clue! I thought I either had a brain tumor or early onset Alzheimer's. Finally, a friend suggested I was having anxiety attacks and I called my psychiatrist who prescribed me 1 mg of Ativan "daily, as needed" with 3 refills, and without saying one word about the danger of addiction. She also increased my Cymbalta from 80 mg/day to 100 mg/day. That was July 2015. I realize now that it didn't take long before I was addicted. The "horrible situation" at work left for a job in another state and my son recovered completely, yet I continued to have anxiety, and it was getting worse. Finally, around March of this year, I emailed the doctor about it, and she doubled my dose without asking any questions, and increased my Cymbalta to 120 mg/day.

 

Fortunately, I didn't increase the Ativan because about that same time, the same doctor's medication nurse told me quite bluntly that I was addicted to Ativan. I wrote that doctor off, and started a slow taper, and by the end of May I was down to .5 mg per day. And then I got stuck.

 

In September, after many requests, I was finally assigned a different psychiatrist! Hope! However, this one had a new "plan" to taper me off the Ativan. She told me to stop the Ativan immediately, and prescribed Klonopin: .5 mg 2x/day for one week, then .5 mg 1x/day for one week, then discontinue. At the same time, she reduced my Cymbalta from 120 to 100mg/day because she said it might be causing anxiety. It was difficult the first week, worse the second week, and a few days after I stopped the Klonopin altogether, I had the worst 4 days of my life. More research and I realized I was in withdrawal from both the Klonopin and the Cymbalta! And now my doctor is on vacation. So I've returned to .5mg/Klonopin twice a day and 100mg/day of the Cymbalta.

 

I now feel that I must protect myself from my own doctors! I have an appointment with this doctor on November 1st and I'm not sure what to say to her. I'm both outraged and terrified.

 

Claire

Link to comment
Share on other sites

Hello again Claire,

 

I'm sorry about the serious health issues of your son, when our children are ill it certainly can be stressful. I'm glad he is well and the work problems are no longer front and center in your life.

 

So many of us became dependent on benzos through no fault of our own, we simply took the prescriptions as directed by our medical providers.  Often there is no information given about the ramifications of taking benzos long term, anything beyond two to three weeks. This happened to me as well.

 

I see you made a direct switch to klonopin, that is pretty rough. Normally a crossover to a longer acting benzo for tapering is done gradually.  Plus, the doctor really put you on high doses of Cymbalta.

 

I would suggest that you stabilize at .5 klonopin for a while.  During this period you can do a lot of reading here on the forum and find the taper plan that works best for you. 

 

When I determined that the benzos were making me sick and sicker, I did find a doctor that agreed with me.  I did print off the pertinent pages of the Ashton Manual and took them to my appointment. Luckily, he was open to the plan and we formulated my taper based on the information provided.  The best thing to do IMO is to become knowledgeable about benzos so that your doctor will see that you are not speaking from fear or anxiety, but from awareness.

 

pianogirl  :smitten:

Link to comment
Share on other sites

×
×
  • Create New...